• advertisement

Our Mental Health Blogs

Facing the Terrors of New Bipolar Medication

I have been on every bipolar medication you can name and likely a few you could not. I have been on more medication combinations than I can remember. I have spent years dealing with medication side effects. There is very little medication pain that I cannot tolerate. I have taken medications that have made me feel amazingly well and bipolar medications that have made me feel intolerably ill. I’ve seen treatment miracles and treatment devastations. And still, I feel nothing but terror when I think of taking new bipolar medication.

What Bipolar Medication Can Do

Whether you are taking a new mood stabilizer, antipsychotic, antidepressant or anything else, new bipolar medication can be a godsend. It can pull you from mania, it can lift you from depression and it can make your life worth living again.

Or, then again, it can make unbelievable amounts of pain and suffering worse. It can pile horrendous side effects on top of an already very sick person. It can make walking through life unbearable.

I’ve had medication make me feel such acute, unbearable pain that sleep was the only escape. It’s the kind of pain where bugs dance across your bones and work to escape from your insides by burrowing through your flesh and skin. It’s being so drugged that your eyes won’t open and yet you’re so amped up that your brain won’t stop screaming and you can’t stop moving. It’s the kind of pain that even with all my words, I cannot describe, and if you have not experienced, for which you have no frame of reference.

Taking a New Bipolar Medication Anyway

And the medications that do the very worst of the worst things to me are invariably antipsychotics. I’m not saying that these are bad medications – they save lives every day – but my experience with them terrifies me. In fact, I have found them to be so horrible that I’ve sworn off them completely.

Until, well, this afternoon.

It’s a desperation thing. There is a moment where the pain that you are in because of the disease outweighs the terror of the new bipolar medication. I have lived this moment many times. I lived it just yesterday.

And so I’m looking at the new medication in a blister-pack “for my convenience” and I feel shakily scared. Like, really. Like, hands with tremors. Like hands that make water jump from the glass when I attempt to drink it with the pill.

But here’s the thing kids – I’ve said it before and I’ll say it again: change nothing and nothing changes. In other words, the pain you’re living with today cannot abate without some form of treatment and, for me, that treatment is a new medication. I have to face the fear and use my logic to overrule the terror in order to have even the small opportunity for improvement. It’s the roulette wheel we spin in an attempt to get better. It’s the price we have to pay.

And I will pay it in the hopes that I it will bring about a better day. And maybe, just maybe, all the fears won’t come true. Maybe it will work as advertised. Maybe it’ll make bipolar its bitch. I don’t know.

But I’ll be brave, because that’s what it takes to face bipolar disorder. That’s what it takes to try a new medication.

You can find Natasha Tracy on Facebook or GooglePlus or @Natasha_Tracy on Twitter.

Author: Natasha Tracy

Natasha Tracy is a renowned speaker, award-winning advocate and author of Lost Marbles: Insights into My Life with Depression & Bipolar.

Find Natasha Tracy on her blog, Bipolar Burble, Twitter, Google+ and Facebook.

16 thoughts on “Facing the Terrors of New Bipolar Medication”

  1. I’ve been on some pretty tough meds Saphris was hell I had muscle spasms for hours and i felt like i was floating it got o the point that I wanted to stab my legs to make the spasms stop, then there was Latuda made me horribly sick and extremely tired that I felt what’s the point of living if I’m going to feel this way all day. Then there are the mood stabilizers that gave me horrible rashes. Finally my psych doc has found a good combination but now I’m struggling wig headaches but I’m hoping they will go away with time. It takes guts to try new meds…

  2. The movie “Side-effects” is a fictional movie. It seems to increase the stigma of mental illness by increasing fear of the illness and the treatment, and by promoting ignorance through misinformation.

  3. I’ve taken meds for a long time. I think at last count I’ve taken 40.
    For most of the three decades, when I started a new med it was no big deal, just take it.
    In recent years while taking antipsychotics that changed. Any med can cause serious SE’s but AP’s seem to excel at it.
    Because of weight gain I would like to drop Seroquel and go with something else. I’m not ready to take that chance. The game has changed.

  4. I tried many antipsychotics, and they all gave me the clawing inside feeling that I am calling akathisia, but really don’t know. That was the worst part, but on a practical level, I honestly don’t understand how people can take those drugs and succeed going to the bathroom. I chugged Miralax etc. and it was a painful struggle no matter what I did. I have permanent injuries from tegretol and antipsychotics. They are torture drugs! Maybe these things do not happen to everyone.

  5. Sarah, what excellent advice! I really enjoyed your feedback here.
    Marco, I really appreciated what you shared too.
    I do not take meds, although I suffer from depresion, anxiety, and ADD. I just can’t take meds, and I haven’t tried too many. I am extremely sensitive to them, and they only make my symptoms worse. Therefore I go natural as possible, and try to manage my life the best I can as I am. I don’t work, and live off disability, so that is probably the hardest part. Living under poverty income is the hardest part, because I am so limited financially. That is another type of illness it seems. But I am glad to be able to try to manage my life just as Sarah described, and I have to try to remain thankful that I can try to live a controlled life as it is. 🙂

  6. There are a lot of factors that psychiatrists take into consideration when prescribing medications. No two patients are equal and deciding on the type of medication and dosage is always a puzzle. Even the best psychiatrists make mistakes, that’s why you often start new medication from half-dose (the one-week transitional period depends on chemical compatibility with your previous medication) and you should contact your doctor as soon as observe any serious side effects. Your feedback helps to identify the medication and dosage that works best for you.

Leave a Reply

Your email address will not be published. Required fields are marked *



Follow Us

Subscribe to Blog

  • advertisement

in Breaking Bipolar Comments

Mental Health Newsletter

Sign up for the HealthyPlace mental health newsletter for latest news, articles, events.

Mental Health
Newsletter Subscribe Now!

Mental Health Newsletter

Sign up for the HealthyPlace mental health newsletter for latest news, articles, events.

Log in

Login to your account

Username *
Password *
Remember Me